It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Reply Reply
LinkBack Thread Tools
Old 08-05-2012, 02:09 PM   #1
Junior Member
(female)
 
Join Date: Aug 2005
Location: Strongsvil
Posts: 26
Halley888 HB User
Can Hypothyroid Meds cause Hair Loss?

I have had hair loss for the past year to two years and it seems to be getting worse. My hair is thinning especially on top.

First of all, I'll say that I had a total thyroidectomy in July 2002 and have been on levothyroxine since then. I was on 88 mcg. for a long time but a few years ago, my TSH, etc. was up to 10 and my meds were increased to 100 mcg. I had a hard time with side affects with the increase such as anxiety, heart palpitations, the shakes, etc. I had to have bloodwork every month for a long time. My ENDO increased it to 112 mcg. & the side effects got worse so I have been on 100 mcg. and my bloodwork (TSH) was about 3.6 about a month ago.

I also just recently had an ANA test and tested positive. The doctor I don't have lupus but didn't say anything about any further testing. This has been on my mind since she mentioned lupus. ANA results were 1.80 ANA & 1:80 Low Titer.

Two years ago, I also was put on blood pressure pills amlodipine besylate, generic form of Norvasc. Recently I read that some blood pressure pills cause hair loss. I also know that thyroid drugs cause hair loss.

Can anyone tell me what they think about these two drugs concerning hair loss? I have a doctor's appointment this week in hopes they will send me to a dermatologist.

 
Reply With Quote
Old 08-05-2012, 08:29 PM   #2
Senior Veteran
(female)
 
ladybud's Avatar
 
Join Date: Jun 2012
Location: Colorado
Posts: 4,926
ladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB User
Re: Can Hypothyroid Meds cause Hair Loss?

Hair loss from hypothyroid meds should only occur if your dose is too high and you are hyperthyroid, which doesn't seem to be the case for you. Hair loss is a common sign of lupus.

 
Reply With Quote
Sponsors Lightbulb
   
Old 08-07-2012, 07:05 AM   #3
Senior Veteran
(female)
 
Join Date: Mar 2011
Location: Europe
Posts: 1,193
lisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB User
Re: Can Hypothyroid Meds cause Hair Loss?

It's not the thyroid meds causing the hairloss, but levels being off. Hairloss can occur in both hypo and hyperT and moving levels. hair is one of those things very sensitive for moving levels (dosage adjustment). You might want to ask for a hard copy of you labs. if you have the result please feel free to post them including the reference rangs.

As you might know, in order to feel well, it's important to dose based on free levels being FT4 and FT3. most need those at least midrange or higher (60-80%) to be symptomfree.


 
Reply With Quote
Old 09-09-2012, 06:11 PM   #4
Junior Member
(female)
 
Join Date: Jul 2012
Location: New York
Posts: 10
Kiera9 HB User
Re: Can Hypothyroid Meds cause Hair Loss?

Quote:
Originally Posted by Halley888 View Post
I have had hair loss for the past year to two years and it seems to be getting worse. My hair is thinning especially on top.

First of all, I'll say that I had a total thyroidectomy in July 2002 and have been on levothyroxine since then. I was on 88 mcg. for a long time but a few years ago, my TSH, etc. was up to 10 and my meds were increased to 100 mcg. I had a hard time with side affects with the increase such as anxiety, heart palpitations, the shakes, etc. I had to have bloodwork every month for a long time. My ENDO increased it to 112 mcg. & the side effects got worse so I have been on 100 mcg. and my bloodwork (TSH) was about 3.6 about a month ago.

I also just recently had an ANA test and tested positive. The doctor I don't have lupus but didn't say anything about any further testing. This has been on my mind since she mentioned lupus. ANA results were 1.80 ANA & 1:80 Low Titer.

Two years ago, I also was put on blood pressure pills amlodipine besylate, generic form of Norvasc. Recently I read that some blood pressure pills cause hair loss. I also know that thyroid drugs cause hair loss.

Can anyone tell me what they think about these two drugs concerning hair loss? I have a doctor's appointment this week in hopes they will send me to a dermatologist.

Hello,

According to the new lab values by the ASE American Association of Clinical Endocrinologists, your TSH is still hypothyroid (above 3.0 is the new standard). That is clearly why you are still losing hair, not the levothyroxine. In fact, you are not getting enough med. You have heart palpitations have arisen because your system is not getting a full replacement dose after total thyroidectomy, when the TSH should be fully suppressed (i.e. you should be being medicated to around "0". You should definitely see another endocrinologist, who will slowly increase to a full replacement dose, perhaps younger who is aware of the newer standards. See Mary Shomon's thyroid patient support website to find an article regarding "the new standard TSH lab values." You won't need hair loss drugs once you are properly medicated.

Best wishes and speedy recovery.
__________________
KEO, Hashipower blog owner

 
Reply With Quote
Reply Reply

Tags
hair loss, high blood pressure, hypothyroid



Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Armour
Cytomel
Levothroid
Levoxyl
Potassium
  Synthroid
Tapazole
Unithroid
Xanax
Zoloft




TOP THANKED CONTRIBUTORS



sammy64 (668), midwest1 (631), FinnMaid (313), Reece (225), lisa789 (196), Tree Frog (80), mkgbrook (72), cd37 (56), ladybud (47), Bran'sNana (44)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (856), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (671), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 02:10 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!